sitelogoteleport

Taking a birth control pill? It might be leaching nutrients from your body

metronews

By Linda Clarke

pillbox
Ross Pelton, author of The Pill Problem, says that his career has bridged two worlds: that of a registered pharmacist dealing with medications and that of a certified clinical nutritionist concerned with natural healing.

This duality has led him to discover what he calls drug-induced nutrient depletion. This side effect of medications can’t be measured in nausea, vomiting, headaches or whatever is on those unappealing lists. Rather, drug-induced nutrient depletion happens slowly, over time, as a medication either inhibits absorption or production — or leaches — nutrients from the body. Among the many common drugs that produce this are oral contraceptives, which prompted Pelton to write The Pill Problem.

“As a class of drugs, oral contraceptives have an enormous effect on nutrients,” said Pelton. “They deplete all B-vitamins, magnesium, selenium, zinc, tyrosine and coenzyme Q10. The only other medication that comes close to its effect on nutrients is steroids.”
According to Pelton’s book, without these nutrients, ailments such as depression, sexual malaise, lack of energy and insomnia can develop. To avoid this, Pelton recommends nutritional supplements to counteract the depletion.

“Even with a healthy diet, you can’t get the therapeutic levels needed,” he said.

“I’m concerned with optimal health and the prevention of illness. Women who take oral contraceptives should take a high-potency multi-vitamin and multi-mineral supplement to provide adequate levels to prevent problems.”

Besides a good quality multi-vitamin and mineral supplement, Pelton recommends additional supplements, too.

To counteract depression. “Folic acid helps,” he said. “We now know that it should be taken in the form of l-methylfolate, the active form. Tyrosine, which is an amino acid, is also necessary. 5HTP and B6 are needed for serotonin production, which helps with mood. Lowered serotonin means lower melatonin, which causes sleeping problems, increasing depression.”